Alert archive / North Dakota / Freeze Warnings in 2020
Freeze Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this freeze warning at Sep 8, 2020, 1:32 PM MDT for 32 counties in North Dakota. It took effect at Sep 9, 2020, 1:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 1:32 PM MDT (19:32 UTC)
- In effect from
- Sep 9, 2020, 1:00 AM MDT
- Expired
- Sep 9, 2020, 7:28 AM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS73 KBIS 081932 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 232 PM CDT Tue Sep 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090500- /O.UPG.KBIS.FZ.A.0002.200909T0700Z-200909T1400Z/ /O.NEW.KBIS.FZ.W.0002.200909T0700Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 232 PM CDT Tue Sep 8 2020 /132 PM MDT Tue Sep 8 2020/ ...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of north central, northwest, south central, southeast and southwest North Dakota. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
5 follow-up statements
655 WWUS73 KBIS 090245 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 945 PM CDT Tue Sep 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091045- /O.CON.KBIS.FZ.W.0002.200909T0700Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 945 PM CDT Tue Sep 8 2020 /845 PM MDT Tue Sep 8 2020/ ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Portions of north central, northwest, south central, southeast, and southwest North Dakota. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes, they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ Hollan
510 WWUS73 KBIS 090543 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1243 AM CDT Wed Sep 9 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091345- /O.CON.KBIS.FZ.W.0002.200909T0700Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1243 AM CDT Wed Sep 9 2020 /1143 PM MDT Tue Sep 8 2020/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Western and central North Dakota. * WHEN...Until 9 AM CDT /8 AM MDT/ this morning. * IMPACTS...Frost and freeze conditions could damage or kill crops and other vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect your garden. Cover outdoor potted plants or bring them out of the cold. && $$ EDWARDS
180 WWUS73 KBIS 090853 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 353 AM CDT Wed Sep 9 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091400- /O.CON.KBIS.FZ.W.0002.000000T0000Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 353 AM CDT Wed Sep 9 2020 /253 AM MDT Wed Sep 9 2020/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Western and central North Dakota. * WHEN...Until 9 AM CDT /8 AM MDT/ this morning. * IMPACTS...Frost and freeze conditions could damage or kill crops and other vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect your garden. Cover outdoor potted plants or bring them out of the cold. && $$ EDWARDS
938 WWUS73 KBIS 091137 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 637 AM CDT Wed Sep 9 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091400- /O.CON.KBIS.FZ.W.0002.000000T0000Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 637 AM CDT Wed Sep 9 2020 /537 AM MDT Wed Sep 9 2020/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Western and central North Dakota. * WHEN...Until 9 AM CDT /8 AM MDT/ this morning. * IMPACTS...Frost and freeze conditions could damage or kill crops and other vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect your garden. Cover outdoor potted plants or bring them out of the cold. && $$ EDWARDS
727 WWUS73 KBIS 091328 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 828 AM CDT Wed Sep 9 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091430- /O.CAN.KBIS.FZ.W.0002.000000T0000Z-200909T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 828 AM CDT Wed Sep 9 2020 /728 AM MDT Wed Sep 9 2020/ ...FREEZE WARNING IS CANCELLED... Temperatures continue to rise above freezing. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Sep 8, 11:41 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 8, 11:41 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1241 PM CDT Tue Sep 8 2020 .UPDATE... Issued at 1233 PM CDT Tue Sep 8 2020 Updates to cloud cover were needed early this afternoon, otherwise forecast remains on track. Upper level trough combined with cool northwest flow providing just enough instability for widespread cumulus clouds to form across the state. These clouds may linger through the afternoon hours before breaking up this evening. Attention will then turn to overnight lows, which still appear to be near or below freezing. Freeze Watch will continue for the time being to account for this potential. UPDATE Issued at 1007 AM CDT Tue Sep 8 2020 Minimal updates needed this morning. Widespread freezing temperatures were observed this morning. Many areas recorded morning lows in the 20s to low 30s, with the lowest temperature in the upper teens coming near Alamo. Rest of the day should be cool with highs only in the 50s and generally dry conditions. Of interesting note, cold north winds over Lake Sakakawea are creating some lake effect clouds. Conditions are not quite there for precipitation, although these clouds may linger until winds become more westerly later today. Tonight, another cool night is in store for much of the area. One area of concern is a switch to southerly flow overnight. Thought now is temperatures may still get to around or below freezing. Have let this mornings Freeze Warning expire, while continued tonights Freeze Watch with further evaluation of this watch expected later today. UPDATE Issued at 614 AM CDT Tue Sep 8 2020 11Z observed surface temperatures were ranging from the mid 20s in the northwest corner of the state to the mid to upper 30s in LaMoure/Dickey counties. Coldest reporting stations so far have been two NDAWN sites in Williams county, one near Alamo and another near Epping, both reporting a minimum of 20 F. With this update we adjusted sky grids for the slowly exiting cirrus clouds in the south and batches of mid-level clouds near Lake Sakakawea. Additionally there is a ribbon of lake effect clouds directly south of Van Hook Arm, coming off the longer fetch of the north-south oriented section of Lake Sakakawea. && .SHORT TERM...(Today and tonight) Issued at 341 AM CDT Tue Sep 8 2020 Near or below freezing temperatures continue early this morning across much of western and central North Dakota. At 08Z a 1036mb surface high was centered over eastern Montana and will move southeast through the morning as skies clear north to south. With a low level air mass still 2+ standard deviations below the mean in place over the Northern Plains, today will again be a seasonably cool day but with mostly sunny skies. Highs in the 50s expected. Late tonight into Wednesday morning near or sub- freezing temperatures are likely once again, this time with less cloud cover expected. .LONG TERM...(Wednesday through Monday) Issued at 341 AM CDT Tue Sep 8 2020 Warmer temperatures with a potential for rain Thursday night through early Saturday highlight the long term forecast. On Wednesday, the synoptic layout across the CONUS will be highlighted by the closed 500mb low centered over the Four Corners region and a longwave trough centered from the Hudson Bay through Upper Mississippi and into the Northern Plains. The longwave trough should move off to the east through Thursday with ridging over the Northern Plains. This should usher the closed low north into South Dakota before it opens and gets kicked eastward by a polar jet stream shortwave on Saturday. The challenge for this portion of the forecast is the timing and location of precipitation chances associated with this low, with guidance trends inconsistent in both of these areas over the past couple days. Tonight's NBM guidance paints chance/slight chance PoPs across the south beginning Thursday night, then becoming more focused in the east/southeast Friday through early Saturday. This seems reasonable given the overall track of the low and poleward moisture feed, which should be focused on the eastern side of the state as the low moves north. However, as is the case many times with broad closed lows, guidance may still be too progressive and quick to transition the low into the northern stream and out of the region. This is exemplified by the difference between the 00Z ECMWF (wetter further west on Saturday) and GFS dprog/dt trends, which earlier were far too progressive. Thus while the current blend keeps greatest precipitation chances in the east through early Saturday, the trend may warrant a shift westward in PoPs in subsequent forecast shifts. In coordination with ABR/FGF, we limited thunder chances to slight and to the south/southeast where the greatest of the just meager mid-level lapse rates should be kept. A warming trend will also feature this week, returning to the 60s and 70s the second half of the week. Cloud cover and precipitation may keep some areas of the south and east on the cooler side of that range through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue Sep 8 2020 Low to mid level clouds may continue for much of central and eastern North Dakota through this afternoon. Some of these clouds could bring MVFR conditions at times. Clouds then lift this evening giving way to VFR conditions through tonight and into Wednesday. Northerly winds will lessen this evening. A wind shift to the southwest is then anticipated on Wednesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Wednesday morning for NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && UPDATE...Anglin SHORT TERM...AE LONG TERM...AE AVIATION...Anglin
Hazardous weather outlook, Sep 8, 11:32 AM MDT, 2 hours before
Hazardous Weather Outlook National Weather Service Bismarck ND 1232 PM CDT Tue Sep 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1232 PM CDT Tue Sep 8 2020 /1132 AM MDT Tue Sep 8 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Freeze Watch is in effect late tonight through Wednesday morning. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Freeze Watch is in effect late tonight through Wednesday morning. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Freeze Warnings in North Dakota, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.